Childhood Diseases

Posted by: Mummy | 2010-06-07



Hi Doc,
My 16month old daughter was prescribed Augmentin last week Wednesday - for seven days - she''s had an incredibly runny tummy since then. I''ve also been giving her Reuteri drops and yesterday started giving her a Probiotic twice daily. I know the antibiotic can cause the runs, but should it be so bad? Is there something else I can give her?


Expert's Reply



Your little girl's bad diarrhoea is due to the antibiotic which was also given for longer than usual. You do need to give her a probiotic to replace the good bacteria in her bowel which have been removed by the antibiotic. Also give her frequent sips of an electrolyte solution such as Rehidrat solution.This is important to replace lost fluid and body salts.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Mini Mouse | 2010-06-07

My son used to get Augmentin ES 600 for his tonsilitis. He also got a runny tummy from the 5ml so his paed reduced his dosage to 3.5ml but over a longer period.

He is currently on the Augmentin S (believe its not as strong as the ES600) for red ears and throat. So hopefully we will skip the runny tummy this time round.

Reply to Mini Mouse

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.